Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2003, 7:30 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:30 PM MDT (01:30 UTC)
- Expired
- Aug 9, 2003, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 182 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3540 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 100134 FFWGJT COC067-100430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 730 PM MDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 1030 PM MDT * AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN NORTHEAST LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE BURN AREA AND AREAS NORTH OF VALLECITO RESERVOIR. HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3758 10779 3733 10777 3733 10749 3758 10748
2 follow-up statements
000 RWUS32 KGJT 100258 FFSGJT COC067-100430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 857 PM MDT SAT AUG 9 2003 ...FLASH FLOOD WARNING CONTINUES FOR NORTHEAST LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE BURN AREA UNTIL 1030 PM MDT... RAIN SHOWERS AND A FEW THUNDERSTORMS CONTINUED TO MOVE EAST ACROSS NORTHEASTERN LA PLATA COUNTY LATE THIS EVENING. SPOTTER REPORTS AND AUTOMATED RAIN GAGES HAVE INDICATED THAT UP TO ONE INCH OF RAIN HAS FALLEN AROUND VALLECITO RESERVOIR. GREATEST RAINFALL WAS GENERALLY CONCENTRATED NEAR THE NORTH END OF VALLECITO RESERVOIR... WHERE ROCK AND DEBRIS WERE WASHED ACROSS THE ROADWAY NEAR THE INTERSECTION OF COUNTY ROADS 500 AND 501. THE POTENTIAL FOR FLASH FLOODING REMAINS AS SHOWERS CONTINUE TO MOVE ACROSS THE HIGHER TERRAIN IN AND NORTH OF THE MISSIONARY RIDGE BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. $$ JAD
000 RWUS32 KGJT 100429 FFSGJT COC067-100445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1029 PM MDT SAT AUG 9 2003 ...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY ALLOWED TO EXPIRE... RAIN HAS DIMINISHED ACROSS NORTHEAST LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE BURN AREA. ALTHOUGH A FEW ADDITIONAL SHOWERS ARE POSSIBLE...HEAVY RAIN IS NO LONGER EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. $$ MPM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:07 PM MDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 9, 2:07 PM MDT, 5 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 207 PM MDT SAT AUG 9 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... AS IN PREVIOUS DISCUSSION...HIGH PRESSURE TO REMAIN CENTERED OVER THE FOUR-CORNERS AREA DURING THE NEAR-TERM. LATEST WV IMAGERY SHOWED SUB-TROPICAL MOISTURE PLUME CONTINUED TO FEED INTO THE SOUTHERN PORTION OF THE CWFA THROUGH THE EARLY AFTERNOON. HOWEVER...LIGHT CLOUD COVER THIS MORNING HAS ALLOWED FOR DIURNAL THUNDERSTORMS TO DEVELOP AROUND MIDDAY. WIND PROFILE NOT CONDUCIVE TO ORGANIZED STORMS...THOUGH LIGHT FLOW POINTS TO POSSIBILITY OF LOCALLY HEAVY RAIN. VERY DIFFICULT TO PICK OUT ANY DYNAMIC FEATURES WHICH WOULD WARRANT A CHANGE FROM DIURNAL CYCLE OF SCATTERED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN WITH LOWER POPS ACROSS THE LOWER ELEVATIONS DURING THE NEAR-TERM. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH 7H TEMPS RANGING FROM +17 TO +19 DURING THE AFTERNOON. PREVIOUS FORECAST HANDLED ONGOING REGIME WELL AND ONLY MADE MINOR CHANGES TO THE GOING FORECAST. NL MONDAY-WEDNESDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS: MONDAY...BOTH THE ETA AND GFS RESOLVE A SHORTWAVE PASSING THRU EASTERN UTAH FOR INCREASED POPS THERE. TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORK INTO THE PLAINS FROM THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS FOR THESE PERIOD. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE. RAMEY THURSDAY-SATURDAY... LATEST GFS...THU NIGHT RUN...MORE IN LINE WITH THE LATEST EC ON NOT BRINGING UPPER LOW AND ASSOCIATED TROUGH AS FAR INLAND TO NW STATES AS PREVIOUS RUN. NONETHELESS...BOTH MODELS STILL INDICATE A SOUTHWEST FLOW ALOFT OVER OUR CWA FOR THIS PERIOD...WHICH SHOULD RESULT IN ADVECTION OF DRIER AIR TO OUR CWA BY THURSDAY...ESPECIALLY IF THE PRIMARY UPPER HIGH GETS DISPLACED INTO THE CENTRAL PLAINS. AT THIS TIME...SEE NO REASON TO DISCOUNT THIS LONG TERM SOLUTION WHICH IS WELL IN LINE WITH THE CLIMATOLOGICAL TREND OF THIS SUMMER THAT CONTINUES TO LACK A SIGNIFICANT AND PERSISTENT MONSOONAL MOISTURE FLOW INTO OUR CWA. PRINGLE .GJT...NONE.
Hazardous weather outlook, Aug 9, 5:45 AM MDT, 13 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN UTAH AND THE MOUNTAINS OF WESTERN COLORADO BY EARLY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS OF WESTERN COLORADO. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:18 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.